Sets of bounded discrepancy for multi-dimensional irrational rotation

Sigrid Grepstad, Nir Lev

Research output: Contribution to journalArticlepeer-review


First we extend to several dimensions the Hecke–Ostrowski result by constructing a class of d-dimensional parallelepipeds of bounded remainder. Then we characterize the Riemann measurable bounded remainder sets in terms of “equidecomposability” to such a parallelepiped. By constructing invariants with respect to this equidecomposition, we derive explicit conditions for a polytope to be a bounded remainder set. In particular this yields a characterization of the convex bounded remainder polygons in two dimensions. The approach is used to obtain several other results as well.

We study bounded remainder sets with respect to an irrational rotation of the d-dimensional torus. The subject goes back to Hecke, Ostrowski and Kesten who characterized the intervals with bounded remainder in dimension one.

Original languageEnglish
Pages (from-to)87-133
Number of pages47
JournalGeometric and Functional Analysis
Issue number1
StatePublished - Feb 2015


  • Bounded remainder set
  • Discrepancy
  • Equidecomposability
  • Scissors congruence

All Science Journal Classification (ASJC) codes

  • Analysis
  • Geometry and Topology


Dive into the research topics of 'Sets of bounded discrepancy for multi-dimensional irrational rotation'. Together they form a unique fingerprint.

Cite this